What does all the bad press on heartburn medications (PPI) really mean?

From the Doctor’s Blog June 8, 2016


There have been several concerning studies on Proton Pump Inhibitors (PPI), the newest group of acid blockers. Common brand names such as Prilosec (omeprazole), Nexium (esomeprazole), Protonix (pantoprazole), Dexilant (dexlansoprazole), and Aciphex (rabeprazole) were initially used for serious medical problems such as gastroesophageal reflux (GERD), stomach ulcers and pre-cancerous lesions of the esophagus called Barrett’s esophagitis. Since their launch they are increasingly used for treating the symptom of heartburn. More than 50 million Americans experience heartburn frequently (more than 2 days a week) and these medications are the third highest selling drug class in the US.

heartburn medication usage
Some brands of various types of acid blocking medications are available over the counter, including some PPI’s, like Nexium or Prilosec, H2 blockers, like Pepcid and Zantac, and antacids, like Tums. We are barraged with television ads showing obese men on jet skis jumping thru rings of fire and steaks attacking people in a restaurant. The message of this kind of marketing has led a lot of people to use these medications for symptoms that may best be treated with modifying one’s lifestyle: avoiding overeating, over- drinking, losing weight, not smoking, exercising and avoiding medications that can cause heartburn (arthritis medications, or NSAID’s such as Advil, Aleve, ibuprofen, etc.)

It is known all groups of acid blockers have potential side effects such as lowering vitamin B 12, vitamin D, and magnesium levels. There are also growing concerns about these medications affecting bone density, and increasing risk of dementia and renal disease.

A recent article in JAMA (Journal of the American Medical Association) Neurology, examined insurance claims of over 73,000 people ages 75 and older, who were free of dementia at the start of the study. Over a period of 7 years, those who took PPI’s (Nexium, Prilosec, etc.) had a 44% increased probability of being diagnosed with dementia. The author notes that the PPI’s may not have directly caused dementia, as older people take many drugs (polypharmacy) and that is a risk factor for dementia in and of itself.

Another study published in January in JAMA (Journal of the American Medical Association) Internal Medicine associated use of PPI’s with increased risk of chronic kidney disease (CKD). The authors suggest these widely used drugs might be part of the reason CKD prevalence has risen faster than to be expected knowing the trends for usual risk factors of CKD, such as diabetes and hypertension (high blood pressure).


heartburn medication usage
Given the evidence that PPI use is linked with 2 new serious complications, it is important that patients discuss their use of PPI’s with their providers. Having the conversation with your provider can help establish if PPI use benefits, such as treating serious GERD, stomach ulcers, and Barrett’s esophagitis, outweigh these risks. However, for less serious symptoms, potential harms, as researched above, including increased risk of dementia and chronic kidney disease may outweigh the benefits. A large number of patients are taking PPIs for no clear reason such as “heartburn” symptoms that have since resolved. For these patients PPIs should be stopped, and lifestyle changes utilized (see below).

We encourage you to speak to your provider at upcoming visits. We will be discussing the risk and benefits of using these medications and recommending alternatives such as lifestyle changes.

Helpful Lifestyle Changes for Reducing Heartburn Symptoms:

  • Lose weight if needed
  • Stop smoking
  • Limit alcohol and carbonated beverages
  • Avoid foods that can trigger heartburn, such as fatty or acidic foods
  • Eat smaller meals
  • Do not eat close to bedtime
  • Remaining upright after meals
  • Wear loose-fitting clothes

Don’t Miss the Next Doctor’s Blog!

Health News, Healthy Recipes, Community

Sign Up Today!


This article is for informational and educational purposes only. It is not intended as and does not substitute for medical or safety advice. Please consult your health care professional for evaluation of your individual case.